Colorado, 2008Winter Storm in Colorado, April 9 to 10, 2008
April 9 to 10, 2008 · NWS BOU · 11 events in 10 counties and zones
A very moist storm brought heavy snow to the North Central Mountains and Front Range Foothills of Colorado. The storm spread into the Northeast Plains allowing for significant snowfall over parts of the the lower elevations as well.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist storm brought heavy snow to the North Central Mountains and Front Range Foothills of Colorado. The storm spread into the Northeast Plains allowing for significant snowfall over parts of the the lower elevations as well. Strong wind gusts also accompanied the storm, with peak gusts ranging from 40 mph to around 50 mph. Strong winds produced snow drifts up to 3 feet in depth.
Storm totals in the mountains and foothills included 15.5 inches at Joe Wright; 14.5 inches at Fremont Pass; 13.5 inches at Loveland Snotel; 13 inches at Gould; 12.5 inches at Aspen Springs and Buffalo Park Snotel; 11 inches, 4 miles west-northwest of Conifer; with 10.5 inches, 3 miles north of Central City and 6 miles southwest of Evergreen. Lesser amounts of 5 to 9 inches were observed elsewhere.
Storm totals across the Northeast Plains included: 10 inches, 6 miles south of New Raymer, and 5 miles south of Sedgwick; 9.5 inches, 12 miles southeast of Aurora; 9 inches, 7 miles north of Paoli; 7 inches at Woodrow; 6.5 inches at Akron and 10 miles west-northwest of St. Petersburg; 5.5 inches at Fleming and 6 miles north of Hyde; with 5 inches, 13 miles southeast of Holyoke and near Peetz.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 9, 1:40 PM MST, 9 hours 20 minutes earlier.
Area forecast discussion, Apr 9, 1:40 PM MST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT WED APR 9 2008
.SHORT TERM...AHEAD OF OUR DEVELOPING STORM...STRONG DENVER CYCLONE
HAS DEVELOPED DURING THE DAY...AND ORIENTED N-S JUST EAST OF DENVER
BUT PUSHING SLIGHTLY WEST. SCATTERED SHOWERS ALREADY DEVELOPING AHD
OF THE BOUNDARY SO WOULD EXPECT SOME THUNDERSTORM ACTIVITY AS WELL.
ALSO WOULD NOT BE SUPRISED TO GET A FEW LAND SPOUTS AND SMALL HAIL
AS WELL WITH THE STORMS. SHOWERS ALSO STARTING TO DEVELOP IN THE
MTNS AS WELL WITH LIGHTNING STRIKES NEARING THE 4 CORNERS REGION.
UPPER LEVEL STORM STILL ON TRACK AND MAJORITY OF MODELS ARE TRACKING
THE STORM ACROSS SRN CO AND THEN INTENSIFICATION INTO WRN KANSAS THU
AFTN. MOST OF THE CONVECTION ON THE PLAINS THIS EVENING WILL BEGIN
AS RAIN...BUT LOOKS LIKE ENOUGH COOLING PROCESSES ONGOING FOR A TURN
TO SNOW AFTER MIDNIGHT..GIVE A TAKE AN HOUR OR TWO. AT THIS
TIME...GIVEN INTENSIFICATION PROCESS OF CYCLONE FURTHER
EAST...HEAVIEST SNOWFALL WILL BE EAST OF DENVER AREA AND ACROSS
EASTERN PLAINS...HENCE HAVE ALREADY ISSUED WARNINGS FOR LATER TNT
AND THURSDAY WITH STRONG UPWARD FORCING NOTE ON QG VERTICAL VELOCITY
FIELDS. BOTH GFS/NAM INDICATING THIS SCENARIO. FURTHER WEST OF THE
URBAN CORRIDOR EXPECT LESSER SNOW AMOUNTS AS LOW LVL FLOW WILL BE
MORE NW...HENCE MORE OF A DOWNSLOPE COMPONENT. ALSO CONCERNED THAT
THE DENVER CYCLONE AND CONVECTIVE ELEMENTS THIS EVENING COULD PLAY
HAVOC WITH THE LOW LVL FLOW AND KEEP WINDS FROM THE NW THRU THE
EVENT. STILL SHOULD BE ENOUGH SNOWFALL AND SIGNIFICANT IMPACT DURING
THE MORNING RUSH HOUR TO ISSUE SNOW ADVISORIES. STILL ZONE 41 WILL
DO WELL WITH THE NW FLOW AND WILL GO WITH WARNINGS THERE. ACROSS THE
MOUNTAINS...HAVE HOISTED WINTER STORM WARNINGS AS WELL. CROSS
SECTIONS INDICATE DEEP MSTR...LAPSE RATES AROUND 7C/KM AND NW
OROGRAPHIC FLOW 15-20KT. LOCAL SNOW MODEL GAVE WARNING TYPE AMOUNTS.
SNOW WILL BE WINDING DOWN THU AFTN OVER THE FRONT RANGE AND FURTHER
EAST LATE IN THE DAY.
.LONG TERM...MODELS SHOW UPPER LOW AND ASSOCIATED SURFACE LOW OVER
EASTERN NEBRASKA THURSDAY EVENING...WITH NORTHWEST FLOW ACROSS AREA.
DESPITE ALL THE MOISTURE IN THE MODEL CROSS SECTIONS...DYNAMICS ARE
ABOUT GONE. QG VERTICAL VELOCITY PROGS INDICATE DESCENT ACROSS
ENTIRE AREA...WHICH SHOULD LIMIT PRECIPITATION. ACROSS MOUNTAINS...
OROGRAPHICS REMAIN FAVORABLE...ENOUGH FOR CONTINUED SNOWFALL. BUT
DESCENT WILL LIMIT ADDITIONAL SNOW ACCUMULATIONS...SO WILL KEEP
AMOUNTS LOW. AS FOR PLAINS...BEST CHANCE FOR PRECIPITATION TO BE IN
FAR NORTHEAST CORNER...CLOSEST TO DYNAMICS. FURTHER WEST TOWARD
FOOTHILLS...CHANCES DECREASE DUE TO NORTHWESTERLY DOWNSLOPE FLOW.
FAIRLY TIGHT SURFACE GRADIENT DURING EVENING...ESPECIALLY FAR
NORTHEAST CORNER. ON FRIDAY...WILL CONTINUE SOME POPS ACROSS
AREA...PARTICULARLY OVER MOUNTAINS. CROSS SECTIONS KEEP QUITE A BIT
OF MOISTURE OVER AREA. BUT LACK OF DYNAMICS WILL LIMIT THE PRECIP
CHANCES. MODELS SHOW SURFACE GRADIENT INCREASING A BIT OVER THE FAR
NORTHEAST CORNER DURING THE AFTERNOON. COULD SEE SOME GUST TO 50 MPH
AS A RESULT.
ON SATURDAY...UPPER LEVEL RIDGE TO BUILD ACROSS GREAT BASIN. CWA
REMAINS UNDER NORTHWEST FLOW ALOFT AS UPPER LOW MOVES INTO NORTHERN
PLAINS. SOME WRAP AROUND MOISTURE EXPECTED...THOUGH CROSS SECTIONS
INDICATING MOISTURE IS LIMITED. QG VERTICAL VELOCITY PROGS SHOWING
DESCENT ACROSS ENTIRE AREA. WILL KEEP THINGS DRY. WILL STILL BE
DEALING WITH A BIT OF A SURFACE PRESSURE GRADIENT...PARTICULARLY
ACROSS PLAINS. NAM SHOWING STRONGER SURFACE WINDS THAN GFS. WILL
KEEP SOME WIND ACROSS AREA. GUIDANCE SUGGESTS HIGHS IN THE 50S
ACROSS THE PLAINS...WHICH SEEMS REASONABLE GIVEN EXPECTED SNOW
COVER. WILL LOWER CURRENT TEMPERATURE GRIDS.
FOR SUNDAY THROUGH WEDNESDAY...MODELS STILL CONSISTENT WITH BUILDING
RIDGE ACROSS AREA. WITH DRY AIRMASS EXPECTED...SHOULD SEE PLENTY OF
SUNSHINE. MODELS INDICATE DECENT WARMUP EARLY NEXT WEEK...WITH 5H
HEIGHTS NEARING 578 DAM. AS A RESULT...SHOULD SEE HIGHS AROUND 70
DEGREES ACROSS THE PLAINS...WITH 40S AND 50S OVER THE MOUNTAINS.
MODELS HINT AT WEAK SHORTWAVE AND SURFACE FRONT BRUSHING FAR
NORTHEAST PLAINS WEDNESDAY. NOT ALOT OF MOISTURE AND DYNAMICS
ASSOCIATED WITH WAVE...PERHAPS A BIT OF COOLING. NO POPS BUT WILL
LOWER TEMPERATURES A FEW DEGREES.
&&
.AVIATION...DENVER CYCLONE ONGOING WITH STRONG SERLY LOW LVL FLOW
OVER EASTERN SECTIONS AND LIGHTER N-NW SFC WINDS WEST OF INTERSTATE
25. MODERATE INSTABILITY FOR SCT TSRA THIS EVENING AT AIRPORT AND
MVFR CONDITIONS POSSIBLE. MIX RAIN AND SNOW SHOWERS LATER THIS
EVENING WILL TURN TO ALL SNOW LATER TNT WITH IFR CIGS/VSBY EXPECTED
AFT 06Z AND SFC WINDS WILL SHIFT N-NW IN ALL AREAS LATER IN PRD.
THERE MAY BE SOME SLUSHY SNOW ACCUM ON RUNWAYS DURING HEAVIER
SHOWERS...BUT SHOULDNT BE MORE THAN A COUPLE OF INCHES.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING MIDNIGHT
TONIGHT THROUGH 6 PM THURSDAY FOR THE EASTERN PLAINS OF NERN CO..ZNS
41..42..44>46..48>51.
.WINTER STORM WARNING 6 PM TNT THROUGH 6 PM THURSDAY FOR NORTH
CENTRAL MOUNTAINS AND NRN FOOTHILLS..ZNS 31..33>34..35.
.SNOW AND BLOWING SNOW ADVISORY MIDNIGHT TONIGHT THROUGH 6 PM
THURSDAY FOR ZONES..38>40..36
SNOW ADVISORY FOR MOUNTAIN VALLEYS 6 PM TNT THROUGH 6 PM THURSDAY
ZNS 30..32.
&&
SWE/D-L
Hazardous weather outlook, Apr 9, 10:20 AM MST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT WED APR 09 2008
COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MDT WED APR 09 2008
...HEAVY SNOW EXPECTED FOR THE MOUNTAINS AND PORTIONS OF THE EASTERN
PLAINS LATER TONIGHT AND THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL BECOME WIDESPREAD ACROSS THE MOUNTAINS LATER THIS
AFTERNOON AND EVENING AND CONTINUE THROUGH THURSDAY. THERE MAY EVEN
BE AN ISOLATED THUNDERSTORM WITH HEAVY SNOW AT TIMES. ACROSS LOWER
ELEVATIONS...SCATTERED RAIN SHOWERS WILL DEVELOP THIS
AFTERNOON...THEN A MIX OF RAIN AND SNOW THIS EVENING BEFORE CHANGING
TO ALL SNOW LATER TONIGHT. THE HEAVIEST SNOW WILL BE LATER TONIGHT
AND THURSDAY MORNING ACROSS THE FRONT RANGE...THEN SHIFTING EAST
OVER THE EASTERN PLAINS BY LATE THURSDAY MORNING. GUSTY NORTHWEST
WINDS WILL DEVELOP OVER THE MOUNTAIN PASSES WITH SPEEDS OF 15 TO 30
MPH WITH SOME BLOWING AND DRIFTING SNOW. GUSTY NORTHWEST WINDS WILL
ALSO DEVELOP OVER THE EASTERN PLAINS AS WELL...MAINLY EAST OF THE
DENVER AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW IS EXPECTED TO CONTINUE IN THE MOUNTAINS THROUGH THURSDAY
NIGHT..BUT DIMINISH ACROSS THE PLAINS DURING THE EVENING. TOTAL SNOW
ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED ALONG THE URBAN
CORRIDOR...WITH 6 TO 12 INCHES ACROSS THE PLAINS. OVER THE MOUNTAINS
AND ALONG THE FOOTHILLS...TOTAL ACCUMULATIONS OF 8 TO 16 INCHES CAN
BE EXPECTED.
ON FRIDAY THERE WILL BE A CHANCE OF SNOW IN THE MOUNTAINS WITH A
SLIGHT CHANCE OF A MIXTURE OF RAIN AND SNOW ON THE PLAINS. BY
SATURDAY AND CONTINUING THROUGH EARLY NEXT WEEK...UPPER LEVEL HIGH
PRESSURE WILL BRING DRY CONDITIONS TO THE FORECAST AREA ALONG WITH
WARMING TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SNOWFALL REPORTS WILL BE APPRECIATED WITH THIS STORM.
ENTREKIN/D-L
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- April 9, 11:00 PM MST to April 10, 5:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- AWOS
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals included 12.5 inches at Buffalo Park Snotel and 7.5 inches at Tower Snotel.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 9, 11:00 PM MST to April 10, 5:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- AWOS
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 15.5 inches at Joe Wright, 13 inches at Gould and 8 inches at Willow Park.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 9, 11:00 PM MST to April 10, 5:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- AWOS
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 14.5 inches at Fremont Pass, 13.5 inches at Loveland Snotel and 9.5 inches at Jonas Pass.
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- April 9, 11:00 PM MST to April 10, 2:30 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included: 12.5 inches at Aspen Springs; 11 inches, 4 miles west-northwest of Conifer; with 10.5 inches, 3 miles north of Central City and 6 miles southwest of Evergreen. Lesser amounts of 5 to 9 inches were observed elsewhere.
Winter Storm, Ne Weld County
- When
- April 9, 11:00 PM MST to April 10, 5:00 PM MST
- Where
- Ne Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Stotm totals ranged from 4.5 to 7 inches.
Winter Storm, Morgan County
- When
- April 9, 11:00 PM MST to April 10, 9:00 PM MST
- Where
- Morgan County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Storm totals included 10 inches, 6 miles south of New Raymer; and 6 inches near Ft. Morgan.
Winter Storm, Logan County
- When
- April 9, 11:00 PM MST to April 10, 9:00 PM MST
- Where
- Logan County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
Storm totals included: 6.5 inches, 10 miles west-southwest of St. Petersburg; 5.5 inches at Fleming, and 5 inches at Peetz.
Winter Storm, Sedgwick County
- When
- April 9, 11:00 PM MST to April 10, 9:00 PM MST
- Where
- Sedgwick County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
Storm totals included 10 inches, 5 miles south of Sedgwick.
Winter Storm, Phillips County
- When
- April 9, 11:00 PM MST to April 10, 9:00 PM MST
- Where
- Phillips County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
Storm totals included 9 inches, 7 miles north of Paoli; and 5 inches, 13 miles southeast of Holyoke.
Winter Storm, Washington County
- When
- April 9, 11:00 PM MST to April 10, 9:00 PM MST
- Where
- Washington County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
Storm totals included: 7 inches at Woodrow, 6.5 inches near Akron and 5.5 inches, 6 miles north of Hyde.
Winter Storm, C & E Adams & Arapahoe Counties
- When
- April 9, 11:00 PM MST to April 10, 5:00 PM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Stotm totals included 9.5 inches, 12 miles southeast of Aurora.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 9 to 11, 20082 deaths · $2.2 million · EF1 · 24 events
- Tornadoes and Flash Flooding in Missouri, April 9 to 10, 20082 deaths · $965,000 · EF0 · 42 events
- Tornadoes and Flash Flooding in Oklahoma, April 9 to 10, 2008$3.7 million · EF2 · 68 events
- Tornadoes and Flash Flooding in Arkansas, April 9 to 10, 2008$1.2 million · EF2 · 34 events
- Tornadoes and Hail in Texas, April 9 to 10, 2008$6.4 million · EF1 · 26 events
- Tornadoes in Michigan, April 9, 2008$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Texas, April 9 to 10, 2008$241,000 · 2.5 in hail · 23 events
- Tornado and Flooding in Missouri, April 9 to 14, 2008$73,000 · EF0 · 45 events
- Flash Flooding and Hail in Oklahoma, April 9 to 10, 2008$62,000 · 1.75 in hail · 34 events
- Flash Flooding in Arkansas, April 9, 2008$250,000 · 3 events
- Flooding in New York, April 9 to 30, 2008$225,000 · 4 events
- Tornado and Flash Flooding in Arkansas, April 9, 2008$50,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90766, 90774, 90775, 90777, 90779, 90782, 90787, 90788, 90789, 90792, 90796.